High Wind, Far Northeast Highlands
- When
- November 2, 7:15 AM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
A strong cold front plowed down the eastern plains of New Mexico early on the 2nd. Though gusty winds were noted area wide, the strongest wind gust occurred at Raton, perhaps due to winds funneling through Raton Pass.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A strong cold front plowed down the eastern plains of New Mexico early on the 2nd. Though gusty winds were noted area wide, the strongest wind gust occurred at Raton, perhaps due to winds funneling through Raton Pass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 2, 2:24 AM MST, 4 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 324 AM MDT WED NOV 2 2011 .DISCUSSION... IR SATELLITE LOOP EARLY THIS MORNING DEPICTS THE UPPER TROUGH COMING IN A BIT STRONGER THAN PREVIOUSLY EXPECTED WITH A CLOSED LOW OVER THE FOUR CORNERS. A STRONG PACIFIC FRONT IS RAPIDLY PROGRESSING THROUGH NW NM...AND A STRONGER BACK DOOR COLD FRONT RECENTLY PUSHED SOUTHWARD THROUGH CLAYTON. MODELS AGREE THAT THE UPPER LOW WILL RAPIDLY PASS EASTWARD ALONG THE CO/NM BORDER TODAY...WHILE THE COLD FRONTS MERGE OVER SE NM AND PASS SOUTH OF THE SOUTHERN COUNTIES OF OUR CWA BY NOON. MET MOS GUIDANCE CAME IN WITH A PEAK WIND OF ONLY 30 KT EXPECTED AT CLAYTON THIS MORNING...INDICATING A DECREASING POTENTIAL FOR WIND GUSTS TO BECOME GREATER THAN 57 MPH ACROSS UNION COUNTY. MEANWHILE...MODELS AGREE ON 1 TO 3 INCHES OF SNOW FROM RATON PASS EASTWARD TO THE OK BORDER THIS MORNING. THUS...WITH THIS MORNINGS FORECAST PACKAGE WE WILL REPLACE THE WIND ADVISORY FOR RATON PASS AND THE HIGH WIND WARNING FOR UNION COUNTY WITH A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW. SNOW AMOUNTS COULD LOCALLY REACH 4 INCHES ALONG THE HIGHER TERRAIN OF JOHNSON AND BARTLETT MESAS...AS WELL AS THE CAPULIN VOLCANO. THIS IS A LITTLE UNDER THE ACCUMULATIONS WE NORMALLY NEED TO MEET WINTER WEATHER ADVISORY CRITERIA IN A HIGH TERRAIN ZONE...BUT WE FEEL THE IMPACT OF WIND GUSTS TO 50 MPH AND REDUCED VISIBILITY IN ACCUMULATING SNOW AND BLOWING SNOW WILL WARRANT A WINTER WEATHER ADVISORY. THE UPPER LOW WILL ADVECT WELL INTO OK/KS DURING THE AFTERNOON CAUSING SHOWERS TO DIMINISH AS THE AFTERNOON PROGRESSES. ANY ADDITIONAL SNOW ACCUMULATION WILL BE LIGHT. FURTHER...THE SURFACE PRESSURE GRADIENT WILL GRADUALLY WEAKEN. MOS GUIDANCE SUGGESTS WIND SPEEDS SHOULD DROP BELOW ADVISORY CRITERIA BY MID AFTERNOON...SO WE DECIDED TO END THE HEADLINES BY 2 PM MDT. THE EXCEPTION WILL BE A SHORT DURATION WIND ADVISORY THAT WE ARE ISSUING FOR THE RUIDOSO AREA THIS MORNING UNTIL NOON. THE POLAR JET WILL MOVE OVER THAT AREA THIS MORNING WITH THE SURFACE COLD FRONT AND A TIGHT PRESSURE GRADIENT BRIEFLY RESULTING IN WIND GUSTS NEAR 50 MPH. AFTER MUCH COLDER TEMPERATURES TODAY...TEMPERATURES WILL BEGIN TO REBOUND WITH WEAKER WINDS ON THURSDAY AS AN UPPER LEVEL RIDGE CROSSES THE STATE. NONETHELESS...THURSDAYS HIGH TEMPERATURES WILL REMAIN A FEW TO 13 DEGREES BELOW NORMAL WITH THE COLDEST ANOMALIES IN THE EAST. SOUTHWEST WINDS WILL STRENGTHEN IN ADVANCE OF THE NEXT WEATHER SYSTEM FRIDAY. WIND GUSTS MAY REACH 40 TO PERHAPS 50 MPH ALONG THE AZ BORDER. HIGH TEMPERATURES WILL REACH NEAR NORMAL IN THE WEST TO AS MUCH AS 6 DEGREES ABOVE NORMAL ACROSS THE EAST. MODELS CONTINUE TO AGREE ON A DEEPER TROUGH CROSSING NM FROM THE WEST FRIDAY NIGHT THROUGH SATURDAY WITH A STRONG PACIFIC COLD FRONT. WESTERN AREAS AND THE NORTHERN MOUNTAINS WILL BE FAVORED FOR RAIN AND SNOW SHOWERS...WITH SOME SNOW ACCUMULATION LIKELY IN THE MOUNTAINS. HIGH TEMPERATURES WILL VARY FROM 10 TO 20 DEGREES BELOW NORMAL CENTRAL AND WEST SATURDAY...AND FROM A FEW TO 12 DEGREES BELOW NORMAL ACROSS THE EAST. TEMPS WILL BEGIN TO REBOUND SLOWLY ON SUNDAY. BREEZY TO WINDY CONDITIONS WILL IMPACT THE ENTIRE FORECAST AREA SATURDAY AS DIRECTIONS SHIFT OUT OF THE WEST. THE STRONGEST WINDS WILL BE FOUND ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN...WHERE THE POTENTIAL EXISTS FOR WIND GUSTS TO REACH 50 MPH. A THIRD WEATHER SYSTEM WILL TARGET THE STATE EARLY IN THE COMING WORK WEEK WITH MORE WIND...RAIN AND SNOW SHOWERS...PLUS COLDER TEMPERATURES. 44 && .AVIATION... STRONG SURFACE FRONT PRESENTLY RACING INTO THE NORTHEAST CORNER OF THE STATE WITH STRONG NORTH TO NORTHWEST WINDS AND AREAS OF SNOW. EXPECTING IFR TO LIFR CIGS AND VISIBILITIES ACROSS THE NORTH CENTRAL MOUNTAINS TO THE NORTHEAST CORNER OF THE STATE WITH BLOWING SNOW...AFFECTING KRTN AND KCAO. SNOW TO BE LIMITED TO THE NORTHEAST BUT STRONG NORTH WINDS WILL MOVE THROUGH ALL THE THE EASTERN PLAINS BY MID DAY WITH GUSTS OF 30 TO 45 MPH STRONGEST ALONG THE TEXAS BORDER AFFECTING KCAO...KTCC AND KCVN. THE SOUTH CENTRAL MOUNTAINS INCLUDING KSRR WILL ALSO SEE STRONG WINDS THIS MORNING...EASING UP BY AFTERNOON. PRECIPITATION TO END BY 00Z WITH WEAK TO MODERATE GAP WINDS INTO THE CENTRAL VALLEY OVERNIGHT. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 05 && .FIRE WEATHER... FAST MOVING UPPER LOW AND ASSOCIATED SURFACE FRONT WILL USHER IN BIG CHANGES TODAY. CURRENTLY...PACIFIC FRONT HAS RACED INTO THE NORTHWEST CORNER OF THE STATE AND A POTENT COLD FRONT IS MOVING INTO THE NORTHEAST WITH SNOW EXPECTED ACROSS THE NORTH AND NORTHEAST ZONES. GUSTY NORTH WINDS TO PUSH SOUTHWARD THROUGH THE EASTERN PLAINS BY MID DAY. TEMPERATURES TO PLUMMET ALL ZONES WITH DECREASES OF 20 DEGREES ACROSS THE WEST AND UP TO 40 DEGREES IN THE NORTHEAST. RH VALUES WILL RAISE DRAMATICALLY AS WELL. PRECIPITATION TO END TONIGHT AS THE UPPER SYSTEM RAPIDLY MOVES EAST OF THE STATE AND RIDGING BUILDS OVER THE GREAT BASIN. BY THURSDAY MORNING...UPPER RIDGE WILL BE CENTERED OVER THE ROCKIES. TEMPERATURES REBOUND AND BREEZY SOUTHWEST WINDS WILL FAVOR THE HIGHER TERRAIN AND EAST PLAINS WHERE VENTILATION VALUES WILL REACH FAIR TO GOOD LEVELS...ELSEWHERE VENTILATION WILL BE POOR. LATE THURSDAY AND INTO FRIDAY THE RIDGE MOVES TO THE EAST AND THE SOUTHWEST GRADIENT INCREASES OVER THE STATE IN ADVANCE OF THE NEXT UPPER LEVEL STORM. AT THE SURFACE...SOUTHWEST WINDS INCREASE ALL AREAS AND ESPECIALLY WEST WITH CONTINUED WARMING ALL AREAS ESPECIALLY EAST. VENTILATION TO INCREASE IN RESPONSE...WITH EXCELLENT LEVELS CENTRAL AND WEST AND FAIR TO GOOD VALUES ACROSS THE EAST. SOME CRITICAL CONDITIONS COULD DEVELOP IN THE AFTERNOON ACROSS THE EAST...THOUGH CURRENT GRIDS MAINTAIN RH VALUES ABOVE 15 PERCENT. THIS SYSTEM WILL CROSS THE STATE ON SATURDAY WITH ANOTHER ROUND OF PRECIPITATION. NAM MUCH DRIER THAN THE GFS OR ECMWF AND PRECIPITATION COULD BE MORE WIDESPREAD THAN CURRENTLY DEPICTED. HOWEVER...STRONG WEST WINDS ARE LIKELY...ESPECIALLY OVER AND EAST OF THE CENTRAL HIGH TERRAIN. SOME CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE EAST THOUGH...ONCE AGAIN...CURRENT GRIDS HAVE MIN RH ABOVE 15 PERCENT. TEMPERATURES REBOUND ON SUNDAY HOWEVER...VALUES WILL STILL AVERAGE 5 TO 10 DEGREES BELOW NORMAL. WEST WINDS WILL REMAIN STRONGEST OVER THE HIGH TERRAIN AND VENTILATION SHOULD GENERALLY RANGE FROM GOOD TO VERY GOOD. EXTENDED MODELS STILL DEPICT A THIRD SYSTEM ON MONDAY INTO TUESDAY...THOUGH THERE IS CONSIDERABLE DIFFERENCE IN STRENGTH AND TIMING. 05 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 47 23 54 31 / 5 0 0 0 DULCE........................... 43 15 51 23 / 30 0 0 0 CUBA............................ 44 21 50 28 / 20 0 0 0 GALLUP.......................... 45 16 59 29 / 0 0 0 0 EL MORRO........................ 42 16 55 27 / 0 0 0 0 GRANTS.......................... 45 17 55 28 / 0 0 0 0 QUEMADO......................... 46 18 61 29 / 0 0 0 0 GLENWOOD........................ 60 29 61 34 / 0 0 0 0 CHAMA........................... 37 19 46 20 / 40 0 0 0 LOS ALAMOS...................... 41 28 50 30 / 10 0 0 0 PECOS........................... 39 22 48 27 / 20 0 0 0 CERRO/QUESTA.................... 33 16 47 21 / 50 0 0 0 RED RIVER....................... 27 18 42 20 / 60 0 0 0 ANGEL FIRE...................... 28 16 46 19 / 50 0 0 0 TAOS............................ 37 15 47 22 / 40 0 0 0 MORA............................ 33 20 51 25 / 30 0 0 0 ESPANOLA........................ 45 22 52 28 / 20 0 0 0 SANTA FE........................ 42 23 48 28 / 10 0 0 0 SANTA FE AIRPORT................ 45 24 49 29 / 10 0 0 0 ALBUQUERQUE FOOTHILLS........... 49 27 53 32 / 0 0 0 0 ALBUQUERQUE HEIGHTS............. 49 31 52 35 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 51 28 54 34 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 51 25 53 32 / 0 0 0 0 LOS LUNAS....................... 51 23 56 31 / 0 0 0 0 RIO RANCHO...................... 51 23 53 31 / 0 0 0 0 SOCORRO......................... 53 26 56 34 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 49 24 55 30 / 0 0 0 0 TIJERAS......................... 50 24 56 30 / 0 0 0 0 MORIARTY/ESTANCIA............... 45 22 53 28 / 0 0 0 0 CLINES CORNERS.................. 43 21 50 28 / 0 0 0 0 GRAN QUIVIRA.................... 46 24 51 31 / 0 0 0 0 CARRIZOZO....................... 45 26 52 33 / 0 0 0 0 RUIDOSO......................... 44 22 51 32 / 0 0 0 0 CAPULIN......................... 33 14 47 28 / 70 0 0 0 RATON........................... 34 17 50 27 / 60 0 0 0 SPRINGER........................ 34 19 54 27 / 40 0 0 0 LAS VEGAS....................... 37 20 53 29 / 20 0 0 0 CLAYTON......................... 35 23 51 32 / 50 0 0 0 ROY............................. 38 22 49 30 / 20 0 0 0 CONCHAS......................... 42 25 55 33 / 10 0 0 0 SANTA ROSA...................... 42 26 56 33 / 5 0 0 0 TUCUMCARI....................... 45 24 54 33 / 10 0 0 0 CLOVIS.......................... 49 26 53 32 / 0 0 0 0 PORTALES........................ 50 27 54 33 / 0 0 0 0 FORT SUMNER..................... 49 26 53 32 / 0 0 0 0 ROSWELL......................... 62 29 56 35 / 0 0 0 0 PICACHO......................... 50 24 56 33 / 0 0 0 0 ELK............................. 52 22 57 32 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 2 PM MDT THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ528-531-532-534>536. WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 2 PM MDT THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ527-530. WIND ADVISORY FROM 6 AM THIS MORNING TO NOON MDT TODAY FOR THE FOLLOWING ZONES...NMZ526. && 44/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 610 AM MDT WED NOV 2 2011 NMZ501>540-031200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 610 AM MDT WED NOV 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A QUICK MOVING STORM SYSTEM WILL PRODUCE A FEW INCHES OF SNOW THIS MORNING ACROSS THE NORTHERN MOUNTAINS AND FAR NORTHEAST PLAINS...MAINLY NEAR THE COLORADO BORDER. MEANWHILE...A POTENT COLD FRONT WILL USHER NORTH WIND GUSTS IN THE 45 TO 55 MPH RANGE FROM RATON PASS SOUTHEASTWARD ACROSS THE NORTHEAST...EAST CENTRAL AND SOUTHEAST PLAINS. NORTHWEST WIND GUSTS MAY ALSO REACH UP TO 50 MPH THIS MORNING AROUND RUIDOSO. PRECIPITATION WILL DIMINISH AND WIND SPEEDS WILL DECREASE DURING THE AFTERNOON. PLEASE REVIEW THE LATEST WINTER WEATHER ADVISORY AND WIND ADVISORY FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FRIDAY THROUGH SATURDAY...ANOTHER STORM SYSTEM WILL CROSS NEW MEXICO FROM THE WEST WITH STRONG WINDS...COLDER TEMPERATURES AND A CHANCE FOR PRECIPITATION. SOUTHWEST WIND GUSTS MAY REACH 50 MPH ALONG THE ARIZONA BORDER FRIDAY AFTERNOON...THEN WEST WIND GUSTS WILL PROBABLY REACH 50 MPH ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN SATURDAY AFTERNOON. A FEW INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE IN THE WESTERN AND NORTHERN MOUNTAINS FRIDAY NIGHT INTO SATURDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 44
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346276.